North Carolina, 2011

Hail in North Carolina, June 8, 2011

June 8, 2011 · NWS RNK · 3 events in 1 county or zone

Some storms formed near the crest of the Blue Ridge in North Carolina during the afternoon. One of these storms became strong and produced hail up the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Some storms formed near the crest of the Blue Ridge in North Carolina during the afternoon. One of these storms became strong and produced hail up the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 2:51 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 8, 2:51 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT WED JUN 8 2011

.SYNOPSIS...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE...WHICH HAS BEEN SOMEWHAT A
CONSTANT IN OUR WEATHER PATTERN THE PAST SEVERAL DAYS...WILL BEGIN
TO WEAKEN HEADING INTO THE WEEKEND. THIS WILL ALLOW FOR INCREASED
SHOWER AND THUNDERSTORM ACTIVITY ON THURSDAY AND FRIDAY AS A COLD
FRONT APPROACHES THE AREA FROM THE NORTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
WILL BE KEEPING AN EYE ON THUNDERSTORM ACTIVITY ALONG THE BLUE
RIDGE SOUTH OF ROANOKE THROUGH THIS EVENING. A FEW STRONG
THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE MOUNTAINS OF NORTH
CAROLINA...AND SATELLITE IMAGERY INDICATES A FEW CELLS TRYING TO
GET ORGANIZED JUST ACROSS THE BORDER IN VIRGINIA. AS IN PREVIOUS
DAYS...THESE STORMS HAVE DEVELOPED WITH THE AFTERNOON HEATING AND
ARE SLOW MOVING. SO A FEW AREAS MAY RECEIVE LOCALLY HEAVY RAIN.
EXPECT THESE STORMS TO DIMINISH IN INTENSITY SHORTLY AFTER SUNSET
AS DAYTIME HEATING ENDS.

ASIDE FROM THE RESIDUAL CIRRUS LEFT OVER FROM THIS EVENINGS
THUNDERSTORM ACTIVITY...SKIES ARE EXPECTED TO BE MOSTLY CLEAR
DURING THE EARLY MORNING HOURS OF THURSDAY. EARLY MORNING
SATELLITE IMAGERY AND SURFACE OBSERVATIONS DID INDICATE SOME
VALLEY FOG IN OUR REGION THIS MORNING...AND DO NOT SEE ANY REASON
WHY IT WILL NOT REDEVELOP IN A FEW AREAS BEFORE SUNRISE THURSDAY.

ANOTHER FEATURE TO NOTE IS THAT THE UPPER RIDGE...WHICH HAS BEEN A
FIXTURE OF OUR WEATHER PATTERN OVER THE PAST SEVERAL DAYS...WILL
BEGIN TO WEAKEN BEGINNING TOMORROW. THIS WILL SUPPORT INCREASED
COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY DURING TOMORROW
AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE REGION FROM
THE OHIO RIVER VALLEY.

COMPRESSIONAL HEATING AHEAD OF THE FRONT WILL PUSH THURSDAY
AFTERNOON HIGHS INTO RECORD TERRITORY IN SOME AREAS...AS WE CAN
EXPECT MID TO UPPER 90S EAST OF THE BLUE RIDGE...AND UPPER 80S TO
MID 90S ALONG AND TO THE WEST OF THE BLUE RIDGE. THESE HIGH
TEMPERATURES...WHEN COMBINED WITH THE HUMIDITY...WILL PUSH HEAT
INDEX VALUES TO AROUND 100 DEGREES IN THE EXTREME EASTERN PORTION
OF THE FORECAST REGION.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WHATEVER THUNDERSTORMS FORM DURING THE AFTERNOON SHOULD FADE DURING
THE EVENING WITH LOSS OF HEATING. HAVE KEPT LOW TEMPERATURES
MILD...FOLLOWING CLOSER TO THE MAV NUMBERS.

THE 850MB FRONT STAYS WELL NORTH OF THE FORECAST AREA ON FRIDAY AND
SATURDAY BUT THE SURFACE BOUNDARY MAY GET CLOSE ENOUGH...POSSIBLY AS
FAR SOUTH AS NORTHERN VIRGINIA TO RESULT IN WIDER COVERAGE OF
THUNDERSTORMS...ESPECIALLY IN THE NORTHERN  HALF OF THE FORECAST
AREA ON FRIDAY. USED WARMER MAV/SREF GUIDANCE FOR HIGH TEMPERATURES
AND DEW POINTS AHEAD OF THE FRONT THROUGH SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CROSS THROUGH THE FORECAST AREA ON SATURDAY NIGHT
AND SUNDAY. WILL HAVE THE HIGHEST PROBABILITY OF PRECIPITATION IN
THIS TIME FRAME. ONCE THE FRONT GOES A SURFACE HIGH BUILDS INTO THE
NORTHEAST AND MID ATLANTIC STATES MONDAY AND TUESDAY. 850 MB
TEMPERATURES ARE EXPECTED TO DROP SLIGHTLY BEHIND THE FRONT WITH
SURFACE DEW POINTS DROPPING INTO THE LOWER 50S TO LOWER 60S. STAYED
CLOSE TO BIAS CORRECTED HPC HIGH AND LOW TEMPERATURES THROUGH THE
PERIOD. INTRODUCED A LOW CHANCE OF PRECIPITATION BACK INTO THE
FORECAST ON WEDNESDAY/DAY 7 IN LINE WITH HPC GUIDANCE AFTER A DRY
MONDAY AND TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOOKING AT MAINLY VFR CONDITIONS THROUGHOUT THE 08/18Z TAF
PERIOD...WITH A FEW EXCEPTIONS. SATELLITE IMAGERY INDICATES THAT
THE AFTERNOON CU HAS ONCE AGAIN DEVELOPED WEST OF THE BLUE
RIDGE...WITH A FEW SHOWERS AND THUNDERSTORMS DEVELOPING WITH
DAYTIME HEATING. WHILE THE MAJORITY OF THIS ACTIVITY SHOULD STAY
SOUTH AND EAST OF BLF...CANNOT RULE OUT THAT THE AIRPORT WILL NOT HAVE
A THUNDERSTORM PUSH NEARBY THIS EVENING. BRIEF BUT HEAVY RAINFALL
IS POSSIBLE THIS EVENING AT BLF...WITH VISIBILITIES TEMPORARILY
FALLING BELOW 1SM IN HEAVY RAIN.

THE OTHER CONCERN WILL BE EARLY MORNING MIST AND FOG. MOST
AIRPORTS EXPERIENCED SLIGHT VISIBILITY DROPS TO AROUND 5SM THIS
MORNING...AND DO NOT SEE ANY REASON WHY IT WILL NOT HAPPEN AGAIN
ON THURSDAY MORNING...AND WILL CONTINUE THIS TREND IN THE TAFS.
LIKEWISE...LWB DROPPED TO LESS THAN A HALF MILE THIS MORNING...
PARTIALLY DUE TO PERIODS OF HEAVY RAIN THAT PASSED THROUGH TUESDAY
AFTERNOON. WITH THURSDAY MORNING HUMIDITY EXPECTED TO BE HIGH
AGAIN IN THE AREA...BELIEVE ITS A SAFE BET THAT THE AIRPORT WILL
AGAIN EXPERIENCE PREDAWN FOG...BUT PERHAPS NOT AS PROLONGED AS
THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE WIDESPREAD ON
THURSDAY AFTERNOON AS THE UPPER LEVEL RIDGE CONTINUES TO BREAK
DOWN AND A DISTURBANCE PUSHES ACROSS OUR REGION. WITH A MORE ZONAL
WEATHER PATTERN IN PLACE HEADING INTO THE WEEKEND...WE CAN EXPECT
INCREASED SHOWER AND THUNDERSTORM ACTIVITY...MAINLY DURING THE
AFTERNOONS AND EVENINGS...AS THESE DISTURBANCES HAVE AN EASIER
TIME MAKING IT ACROSS OUR AREA.

&&

.CLIMATE...
RECORD HIGHS...

             JUNE 8     JUNE 9

ROANOKE     97(1933)   98(1933)
LYNCHBURG  100(1933)   99(1933)
DANVILLE    98(1988)   98(2008)
BLUEFIELD   89(2007)   89(2008)
BLACKSBURG  90(1984)   92(1953)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...NF/PM
CLIMATE...
Hazardous weather outlook, Jun 8, 2:00 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT WED JUN 8 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
300 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Special weather statement, Jun 8, 1:51 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUN 8 2011

NCZ018-019-081945-
WATAUGA NC-WILKES NC-
251 PM EDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLOWING ROCK...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AHO AROUND 300 PM...MOSES CONE MEMORIAL PARK
AROUND 335 PM AND BLOWING ROCK AROUND 340 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3625 8154 3612 8139 3607 8144 3608 8146
      3608 8147 3609 8149 3609 8152 3611 8155
      3611 8179

KK
Special weather statement, Jun 8, 2:30 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 8 2011

NCZ018-082030-
WATAUGA NC-
330 PM EDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONE...MOVING
NORTHWEST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 335 PM...SILVERSTONE
AROUND 340 PM AND REESE AROUND 345 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3634 8185 3636 8181 3635 8173 3638 8173
      3639 8172 3635 8164 3626 8154 3610 8181
      3619 8185 3619 8189 3621 8191 3623 8192
      3627 8190 3629 8192

KK
Special weather statement, Jun 8, 3:41 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT WED JUN 8 2011

NCZ019-082145-
WILKES NC-
441 PM EDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILKESBORO...
MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MORAVIAN FALLS AROUND 450 PM AND BOOMER
AROUND 520 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3620 8125 3617 8103 3604 8103 3603 8106
      3603 8115 3602 8117 3603 8121 3602 8127
      3600 8129 3600 8132

KK
Special weather statement, Jun 8, 4:12 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT WED JUN 8 2011

VAZ007-009-010-012-082215-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
512 PM EDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURKES
GARDEN...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SUITER AROUND 520 PM...CERES AROUND 555 PM...
CERES AROUND 600 PM AND FAVONIA AROUND 615 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3699 8104 3683 8140 3710 8156 3720 8128

KK
Special weather statement, Jun 8, 4:15 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED JUN 8 2011

VAZ012-015-016-082215-
CARROLL VA-GRAYSON VA-WYTHE VA-
515 PM EDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WYTHEVILLE...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR COLEMAN STORE AROUND 535 PM AND CRIPPLE CREEK
AROUND 615 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3672 8091 3669 8124 3691 8123 3700 8102

KK

The radar

The Roanoke radar (KFCX), 139 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ashe

When
June 8, 4:16 PM EST
Where
Ashe County, 0.69 mi N of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.440, -81.650

Hail, Ashe

When
June 8, 4:18 PM EST to 4:23 PM EST
Where
Ashe County, 0.69 mi S of Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.420, -81.650

Hail, Ashe

When
June 8, 4:18 PM EST to 4:23 PM EST
Where
Ashe County, 0.89 mi NW of Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
36.440, -81.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322648, 322649, 322650.